Discussions By Condition: Medical Stories

elderly relative with numbness in feet and legs

Posted In: Medical Stories 3 Replies
  • Posted By: jw1027
  • February 5, 2008
  • 00:51 AM

I have a grandmother who is 78 years old. She leads a very active life. She still drives and is constantly on the go. A few months ago she came down with a sinus infection. She has been to her doctor several times and was prescribed antibiotics and cough syrups. She seemed to improve but still suffered wtih sinus drainage. But for the past month she has seemed to be getting worse. She now complains with a bad taste that the doctor said is acid reflux. She also complains with numbness in her feet and legs, and also in her fingertips. She says she has no numbness in her upper body. She says when she walks she feels like she is walking on rocks, and her feet feel rough, but her skin is smooth. She even feels a grabbing sensation in her feet at times. She has seen another doctor and he ran several xrays and could not find anything wrong. He said her circulation is good. He wants to do a bone density test and send her to a neurologist. He also said that the numbness could be a temporary side effect from medication. She also takes blood pressure medication. Does anyone have any idea what this could be?

Reply Flag this Discussion

3 Replies:

  • here's one link:http://books.google.com/books?id=Jc0ZkFQhKc8C&pg=PA191&lpg=PA191&dq=arterial+sclerosis+and+foot+pain&source=web&ots=JKIf7oTnHt&sig=5GTdFRuH-fCqrm-lIK9qXE9o6hw#PPA191,M1 http://adam.about.com/reports/000061_1.htm talks about high blood pressure and diabetes:High Blood Pressure. High blood pressure can cause fluid buildup and swollen feet. The effects of high blood pressure on the nervous and circulatory systems can cause pain, loss of sensation, and tingling in the feet, and can increase the susceptibility for infection and foot ulcers. http://www.hmc.psu.edu/healthinfo/a/atherosclerosislower.htmLower Extremity Atherosclerosis--caused by high blood pressure... The neurologist will run other tests, check for parkinson's maybe...they can check with blood pressure cuffs for the artherosclerosis...also, check into the side effects of the blood pressure meds..there's always blood clots to worry about, too...best of luck...let us know what she finds out.
    Monsterlove 2,921 Replies
    • February 5, 2008
    • 08:58 AM
    • 0
    Flag this Response
  • Have her visit www.drugs.com and research ALL medications she is currently taking, including the antibiotics she was prescribed for the sinusitis. It is very possible that she is having side effects from her HTN meds. If she was prescribed avelox for the sinusitis - this drug can actually cause a tendon to tear as a SIDE EFFECT, sometimes requiring surgery! Have her take a good quality PROBIOTIC, to counter the inbalance in her flora from the antibiotic. A probiotic can be found at a good health food store. This is important. Consider trying acupuncture to help with her symptoms - this is very effective!BEst wishesDOM
    acuann 3,080 Replies
    • February 5, 2008
    • 11:57 AM
    • 0
    Flag this Response
  • I just wanted to give an update on my grandmother. She has had a bone density test. Her bones are very fragile, a 2.4, I think. They have prescribed calcium shots, but she does not want to take them, she would rather take the medication. She has had a visit with the neurologist, and an electrical test on the nerves in her feet. She had an MRI. They were unable to test her brain because she is humpbacked and couldn't lay flat enough on the table for the test. She has another appointment with the neurologist for the test results and an appointment with the orthopedist to discuss her osteoporosis. We have wondered if she has had a stroke. She can talk the same way she always has but sometimes its like she can't control her legs. The neurologist said that they were spastic. She seems to be perfectly fine one minute and then the next she is very depressed and moody. Sometimes she won't hardly eat or drink. She has always been very independent but now she will hardly move without her daughter standing behind her or right next to her. We are at a lost for what to do to help. Are we hurting her by doing things for her, or should we try to let her do some things herself?
    jw1027 1 Replies
    • February 21, 2008
    • 11:35 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?